Illinois, 2007

Hail and Damaging Winds in Illinois, June 26, 2007

June 26, 2007 · NWS PAH · 3 events in 2 counties and zones

Isolated severe thunderstorms developed during the heat of the day. A very weak 500 mb trough axis extended from west to east across the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe thunderstorms developed during the heat of the day. A very weak 500 mb trough axis extended from west to east across the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 2:45 AM CST, 9 hours 42 minutes earlier.

Area forecast discussion, Jun 26, 2:45 AM CST, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT TUE JUN 26 2007

.DISCUSSION...
MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE POPS THROUGH THE
REMAINDER OF THE WORK WEEK.

ALL IS QUIET ON AREA RADARS...WITH THE EXCEPTION OF SOME VERY LIGHT
SHOWERS ON OUR SOUTHEAST BORDER. OTHERWISE PATCHY MID CLOUDS
STREAMING NORTH OVER THE REGION...AN A PERIODIC LIGHT SOUTH WIND
HAVE PREVENTED ANY SIGNIFICANT FOG DEVELOPMENT OVER THE REGION.

SYNOPTIC SCENARIO HAS NOT CHANGED. THE 00Z MODELS CONTINUE TO
BRIEFLY BUILD A MID/UPPER-LEVEL RIDGE WESTWARD ACROSS THE AREA
TODAY...AND THEN SUPPRESS IT BACK TO THE SOUTHEAST BY WEDNESDAY. AS
AN UPPER-LEVEL STORM SYSTEM PUSHES EAST ACROSS SOUTHEAST CANADA
WEDNESDAY AND WEDNESDAY NIGHT...A WEAK COLD FRONT WILL SAG INTO
CENTRAL ILLINOIS/INDIANA BY 12Z THURSDAY. THE FRONT IS STILL
EXPECTED TO SAG THROUGH THE QUAD STATE BY 12Z FRIDAY...AS A DEEPER
TROUGH DEVELOPS OVER THE NORTHEAST. DRIER...AND SLIGHTLY COOLER
SURFACE HIGH PRESSURE IS THEN EXPECTED TO PROVIDE FOR A VERY
PLEASANT WEEKEND.

THEORETICALLY...A BUILDING UPPER RIDGE WOULD LEAD TO WARMING IN THE
MID AND UPPER LEVELS OF THE TROPOSPHERE...AND THEREFORE LESS
CONVECTION WOULD BE EXPECTED IN THE ABSENCE OF AN OFFSETTING
INCREASE IN LOW-LEVEL THETA-E. HOWEVER...THE MODELS...ESPECIALLY THE
GFS...CONTINUE TO DEVELOP A GOOD COVERAGE OF CONVECTION TODAY. GFS
SOUNDINGS ARE QUESTIONABLE AS TO WHETHER ADEQUATE INSTABILITY WILL
BE AVAILABLE FOR CONVECTIVE DEVELOPMENT IN THE ABSENCE OF
SIGNIFICANT FORCING...SO WILL LEAVE THE EXISTING 40 POPS ALONE FOR
TODAY...DESPITE GUIDANCE SUPPORTING 50 TO 60 POPS.

THE NAM...GFS AND 21Z SREF DATA ALL INDICATE A CHANCE OF CONVECTION
LINGERING AT LEAST INTO THE EVENING...SO DECIDED TO INSERT A SLIGHT
CHANCE TONIGHT...WHICH FITS IN WELL WITH SURROUNDING AREAS.

ONLY MADE MINOR CHANGES TO POPS WEDNESDAY THROUGH THURSDAY. WITH
FALLING HEIGHTS AND THE SAME LOW-LEVEL AIRMASS...MORE COVERAGE OF
CONVECTION SHOULD BE EXPECTED WEDNESDAY...AND ESPECIALLY THURSDAY AS
THE FRONT APPROACHES. WAS TEMPTED TO INCREASE POPS ON THURSDAY...BUT
AM CONCERNED THAT MID-LEVEL FLOW PARALLEL TO THE FRONT ACROSS
CENTRAL ILLINOIS AND INDIANA MAY LEAD TO A NICE BAND OF CONVECTION
TO OUR NORTH FOR MUCH OF THE DAY. AND...AS THE MID-LEVEL ENERGY
PASSES BY TO OUR NORTH...THERE MAY NOT BE AS GOOD A COVERAGE...BY
THE TIME THE FRONT MAKES IT DOWN INTO OUR AREA. DID INCREASE POPS IN
THE NORTH THURSDAY NIGHT...TO PLAY THIS SLOWER SCENARIO...BUT COULD
NOT PULL THE TRIGGER ON LIKELIES AT THIS TIME.

MADE ONLY COSMETIC CHANGES BEYOND THURSDAY NIGHT. COULD HAVE ADDED A
SLIGHT CHANCE TO THE SOUTH ON SATURDAY...BUT DECIDED TO LET THE DAY
SHIFT HAVE A LOOK AT IT INSTEAD.

AS FOR SHORT TERM TEMPERATURES...TRENDED THE FORECAST TOWARD THE
COOLER MET NUMBERS FOR HIGHS TODAY AND WEDNESDAY...AS THEY HAVE BEEN
VERIFYING BETTER LATELY. TWEAKED HIGHS UP A BIT ON
THURSDAY...FIGURING THAT THE BOUNDARY WILL BE DELAYED. GENERALLY
STAYED WITH CONSENSUS FOR LOWS TONIGHT AND WEDNESDAY NIGHT.

&&

.AVIATION...
IN THIS HUMID AIR MASS...AND WITH LIGHT WINDS AND GAPS IN THE MID
CLOUDS...THERE WILL PROBABLY BE MVFR FOG AROUND IN MOST AREAS OF THE
FOUR STATE REGION THROUGH SUNRISE. THE LOWER TROPOSPERE WILL HEAT UP
ONCE AGAIN TODAY...ENCOURAGING SCT TO WDLY SCT SHOWERS AND TSTMS TO
DEVELOP BY AROUND 18Z ACROSS THE REGION. HOWEVER...PROBABILITY OF
PCPN AT ANY ONE POINT REMAINS ON THE LOW SIDE. ANY LESS THAN VFR
CONDITIONS AT AIRPORTS IN THE AFTN SHOULD BE QUITE BRIEF. NEAR ANY
TSTMS...GUSTY WINDS AND HEAVY RAIN WILL BE A CONCERN IN ADDITION TO
LIGHTNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS/DB
Hazardous weather outlook, Jun 26, 3:22 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 AM CDT TUE JUN 26 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
422 AM CDT TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE PRIMARY THREAT WITH SCATTERED MAINLY HEAT OF THE DAY
THUNDERSTORMS IS LOCALLY HEAVY RAIN. AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT...BUT ORGANIZED OR WIDESPREAD SEVERE ACTIVITY IS
NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GOOD CHANCE OF THUNDERSTORMS IS FORECAST WEDNESDAY THROUGH
FRIDAY. THE BEST CHANCE WILL BE ON THURSDAY AND THURSDAY NIGHT
WHEN A WEAK COLD FRONT MOVES THROUGH THE REGION. ALTHOUGH AN
ISOLATED SEVERE STORM CANNOT BE RULED OUT...THE PRIMARY THREAT
THROUGHOUT THE PERIOD WILL BE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...THE
RELAY OF ANY ISOLATED REPORTS OF SEVERE WEATHER OR SIGNIFICANT
HEAVY RAIN WOULD BE APPRECIATED.

DRS

The radar

The Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Saline

When
June 26, 12:27 PM CST
Where
Saline County, 1 mi SSE of Harrisburg to 3 mi SSE of Harrisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.717, -88.543

Trees were blown down.

Hail, Gallatin

When
June 26, 12:55 PM CST
Where
Gallatin County, Junction
Measured
1 in hail
Reported by
Public
Coordinates
37.720, -88.230

Report relayed by SHAVE (Severe Hazards Analysis and Verification Experiment).

Thunderstorm Wind, Gallatin

When
June 26, 1:00 PM CST
Where
Gallatin County, 2 mi S of Junction
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.691, -88.230

A trained spotter estimated a wind gust to 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31837, 37966, 31839.